Is a red face a sign of high blood pressure?
My dad's face seems to get red for no reason, and sometimes it stays that way for a long time. He's 54 and I've been worried about his health for a long time. Could his red face be a sign of high blood pressure?
If you are worried about your father's health I encourage you to have him see a primary care doctor. At the age of 54, it is also valuable that he have annual "physicals" and blood tests and screening tests (like a colonoscopy), so regardless of symptoms he should probably see a doctor. A red face is not classically associated with high blood pressure. In general, we often say that elevated blood pressure (>140 systolic or >90 diastolic) is asymptomatic. Most people, despite what they say, cannot tell when the pressure is elevated until it is a very high range (>180 systolic or >100 diastolic). At that high range, people can get symptoms of chest pain, confusion or change in urine. Because it often goes unnoticed, hypertension is a silent killer. Red face, or flushing, is often a normal occurrence. It can be from emotions (embarrassment or anger) or from other causes. Alcohol often is implicated. High fevers or skin conditions like rosacea are also common causes. More unlikely causes include carcinoid syndrome which is a rare cancer. There are rare diseases that could cause both hypertension and flushing. These include pheochromocytoma (a rare cancer of the adrenal gland) or Cushing's syndrome (another cancer that secretes steroids). As mentioned, these are rare and often have many other symptoms. Overall, your father should see a primary care physician to look into the red face as well as other health care maintenance.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.